Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 187, NWS Sioux Falls, SD

September 16, 2006Hanson County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 16, 2006, 3:31 PM CDT for Hanson County, Hutchinson County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2006, 3:31 PM CDT (20:31 UTC)
Expired
Sep 16, 2006, 4:15 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Hanson County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:45 PM CDTHAIL 0.756 E Dimock, SD
Sep 16, 3:45 PM CDTHAIL 0.756 Ene Dimock, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 162031
SVRFSD
SDC061-067-162115-
/O.NEW.KFSD.SV.W.0187.060916T2031Z-060916T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 415 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR PARKSTON...OR ABOUT 25
  MILES SOUTH OF MITCHELL...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DIMOCK AROUND 340 PM CDT...
   ALEXANDRIA AROUND 410 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4338 9807 4332 9788 4370 9762 4372 9783
      4350 9797

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 162051
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 PM CDT SAT SEP 16 2006

SDC067-162115-
/O.CON.KFSD.SV.W.0187.000000T0000Z-060916T2115Z/
HUTCHINSON SD-
351 PM CDT SAT SEP 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR HUTCHINSON COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER HUTCHINSON 
COUNTY NORTHWEST OF CLAYTON...OR ABOUT 20 MILES SOUTHEAST OF 
MITCHELL...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4342 9781 4346 9760 4349 9760 4350 9791
      4349 9787

$$

CHAPMAN
000 
WWUS53 KFSD 162109
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT SAT SEP 16 2006

SDC067-162119-
/O.EXP.KFSD.SV.W.0187.000000T0000Z-060916T2115Z/
HUTCHINSON SD-
409 PM CDT SAT SEP 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR HUTCHINSON COUNTY EXPIRES AT
415 PM CDT...

THE STORM HAS EXITED THE COUNTY. AN ADDITIONAL STORM WAS DEVELOPING 
NEAR PARKSTON...BUT AT THE TIME DOES NOT APPEAR SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4342 9781 4346 9760 4349 9760 4350 9791
      4349 9787

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 11:00 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 16, 11:00 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SAT SEP 16 2006

.DISCUSSION...
COMPLICATED FORECAST SCENARIO TODAY AS DRY SLOT CURRENTLY WORKING
INTO THE AREA RESULTING IN DECREASING CLOUDS AND INCREASING
DESTABILIZATION. QUESTION REMAINS ABOUT HOW MUCH DRY AIR WILL BE
ENTRAINED FROM ALOFT. DRY SLOT VERY PROMINENT ON FORECAST SOUNDINGS
ABOVE 700 MB...WITH RHS RAPIDLY DROPPING BELOW 30 PERCENT. NAM HAS
INDICATED DRY PUNCH IS SO STRONG THAT IT HAS LIMITED PRECIP
POTENTIAL...ESPECIALLY EAST OF I-29 WHERE DRYING ALOFT INCREASES
THROUGHOUT THE DAY. IF STORMS ARE ABLE TO GET GOING...INGREDIENTS
ARE THERE FOR POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK.  AS
OF 15Z...DRY SLOT NOSING INTO SOUTHEASTERN ND...WITH A FEW LINGERING
BANDS OF STRATUS EXTENDING FROM KYKN-KPQN AND FROM KSFD-KABR. EXPECT
BANDS OF CLOUDS TO HANG TOUGH THROUGH THE MID DAY HOURS...BUT THEN
BEGIN TO SHRINK IN AREAL COVERAGE THIS AFTERNOON DUE TO HEATING AND
MIXING. BY THE MID TO LATE PORTIONS THIS AFTERNOON...CAPE VALUES
INCREASE TO 1500-2500 J/KG ACROSS THE AREA. STRONG SPEED SHEAR
COUPLED WITH MODERATE DIRECTIONAL SHEAR SUGGESTS THE POTENTIAL FOR
SUPERCELLS ESPECIALLY IN THE EAST. FURTHER WEST...A MORE LINEAR
CONVECTIVE MODE IS SUGGESTED WITH 0-1 AND 0-3 KM HELICITY VALUES
AROUND 35 AND 70 M2/S2 RESPECTIVELY. LOW LEVEL BULK SHEAR IS NOT
THAT IMPRESSIVE IN THE WEST...BUT 0-6 VALUES ARE STILL QUITE STRONG
IN EXCESS OF 90 KNOTS. STORM RELATIVE FLOW IS STILL SUFFICIENT WEST
TO SUPPORT ROTATING UPDRAFTS...INDICATING THE POTENTIAL REMAINS FOR
LARGE HAIL AND DAMAGING WINDS. FURTHER EAST...0-1 KM BULK SHEAR IS
EXPECTED TO APPROACH 30 KNOTS IN NORTHWEST IOWA BY LATE THIS
AFTERNOON. IN ADDITION...0-3 KM CAPE VALUES INCREASE IN EXCESS OF
150J/KG EAST OF THE JAMES RIVER VALLEY. THEREFORE...AM CURRENTLY
THINKING STORMS WILL  DEVELOP ALONG THE DRY LINE AROUND 20-21Z WITH
THE MAIN SEVERE WEATHER THREAT OF HAIL AND WIND.  AHEAD OF THESE
STORMS A FEW MINI-SUPERCELLS COULD DEVELOP WITH INITIAL CELL
DEVELOPMENT FROM THE JAMES RIVER VALLEY TO THE I-29 CORRIDOR. ANY
STORMS THAT DEVELOP WILL MOVE RAPIDLY...WITH A COMPUTED SUPERCELL
STORM MOTION OF 200 DEGREES AT 35 KNOTS...WHILE THE 0-6 KM WIND IS
AROUND 210 DEGREES AT 55 KNOTS.  THEREFORE...EXPECT LINE OF STORMS
TO EVENTUALLY OVERTAKE ANY SUPERCELLS THAT DEVELOP.

&&
.PREV DISCUSSION...

A COMPLICATED WEATHER SYSTEM ANTICIPATED TO PASS THROUGH OUR AREA
DURING THE NEXT 24 HOURS.  SHOWERS AND THUNDERSTORMS WITH EXITING
SHORTWAVE ARE NOW LOCATED THROUGH OUR NORTHERN ZONES...AND WOULD
EXPECT THIS ACTIVITY TO CONTINUE TO PUSH TO THE NORTHEAST THROUGH
THE MORNING HOURS. WHILE I KEPT SOME SMALL CHANCE POPS OVER OUR
NORTHEASTERN AREAS THROUGH THE EARLY AFTERNOON HOURS...MAY
ACTUALLY SEE A BREAK IN THE PRECIPITATION OVER ALMOST ALL OF THE
CWA BY LATE MORNING AS DRIER AIR WORKS INTO THE REGION. OUR NEXT
ISSUE TO CONTEND WITH WILL BE THE SURFACE TROUGH WHICH WILL MOVE
THROUGH THE FA LATER THIS AFTERNOON AND EVENING. WITH CLOUDS
EXPECTED TO BREAK UP SOME DURING THE AFTERNOON...ATMOSPHERE WILL
BECOME INCREASINGLY UNSTABLE WITH DAYTIME HEATING. WITH THE UPPER
LEVEL JET PUSHING INTO THE REGION BY AFTERNOON...ML CAPE VALUES
EXCEEDING 2000 J/KG OUT AHEAD OF THE FRONT...0 TO 6 KM SHEAR
VALUES OF 60 KTS...DEW POINTS IN THE UPPER 60S...AND GOOD
CONVERGENCE ALONG THE FRONT...THERE IS A PRETTY GOOD BET THAT WE
ARE SETTING UP FOR SEVERE WEATHER FOR THIS AFTERNOON AND EVENING.
MODEL SOUNDINGS INDICATING VERY DRY AIR ALOFT...SO WOULD EXPECT
THAT DAMAGING WINDS WOULD BE A MAIN THREAT WITH THESE STORMS...AS
WOULD LARGE HAIL...AND TORNADOES WOULD ALSO SEEM TO BE A
POSSIBILITY WITH A LCL OF 2000 TO 3000 FT ACROSS THE REGION...AND
0 TO 3 KM CAPE OF BETWEEN 150 TO 200 J/KG. IN ADDITION TO THE
ABOVE...ISSUED A WIND ADVISORY FOR ALL OF THE CWA FOR THIS EVENING
INTO TONIGHT WITH DEEPENING LOW PRESSURE KICKING UP THE LLJ UP TO
45 TO 55 KTS OVER OUR EASTERN ZONES...OUT AHEAD OF THE FRONT.
MEANWHILE...BEHIND THE FRONT...ENSUING CAA...STEEP LOWER LEVEL
LAPSE RATES ENHANCING MIXING...850 Q VECTORS BECOMING PARALLEL TO
SURFACE WINDS...AND AN 850 JET OF 40 TO 50 KTS...WOULD ALL PORTEND
SOME FAIRLY STRONG WINDS OVER OUR WESTERN ZONES AFTER THE PASSAGE
OF THE FRONT.

THE FRONT LOOKS TO EXIT OUR CWA BY MIDNIGHT TOMORROW...AND THEN
AFTER A FAIRLY DRY START TO SUNDAY...MAY SEE A LITTLE WRAP AROUND
MOISTURE OVER THE AREA FOR SUNDAY NIGHT INTO MONDAY.  COOL AIR WILL
BE WELL ENTRENCHED OVER THE REGION ON MONDAY...AND WITH 850 TEMPS OF
-1 TO -2 DEGREES C...AND CONSIDERABLE CLOUDINESS...WE WILL BE HARD
PRESSED TO GET OUT OF THE 40S TO LOW 50S ON MONDAY AFTERNOON. LOOKS
TO BE DRIER WITH A SLOW WARMING TREND THROUGH MID WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM CDT SUNDAY FOR
     IAZ001-IAZ002-IAZ003-IAZ012-IAZ013-IAZ014-IAZ020-IAZ021- IAZ022-
     IAZ031-IAZ032.

MN...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM CDT SUNDAY FOR
     MNZ071-MNZ072-MNZ080-MNZ081-MNZ089-MNZ090-MNZ097-MNZ098.

NE...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM CDT SUNDAY FOR
     NEZ013-NEZ014.

SD...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM CDT SUNDAY FOR
     SDZ038-SDZ039-SDZ040-SDZ050-SDZ052-SDZ053-SDZ054-SDZ055- SDZ056-
     SDZ057-SDZ058-SDZ059-SDZ060-SDZ061-SDZ062-SDZ063- SDZ064-SDZ065-
     SDZ066-SDZ067-SDZ068-SDZ069-SDZ070-SDZ071.

&&

BT/JM
Hazardous weather outlook, Sep 16, 11:58 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT SAT SEP 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1158 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG
COLD FRONT THIS AFTERNOON AND RAPIDLY MARCH EAST.  STRONG
DAMAGING WINDS UP TO 80 MPH AND HAIL UP TO  THE SIZE OF GOLF
BALLS ARE POSSIBLE WITH THESE STORMS.  THERE IS ALSO THE
POTENTIAL FOR MINI-SUPERCELLS EAST OF THE JAMES RIVER AHEAD OF
THE MAIN CONVECTIVE LINE.  THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE DESTRUCTIVE HAIL...DAMAGING WINDS...AND
TORNADOES. INITIAL SUPERCELL DEVELOPMENT IS EXPECTED BETWEEN 330
PM AND 530 PM BETWEEN THE JAMES RIVER VALLEY AND THE INTERSTATE
29 CORRIDOR. THESE STORMS WILL MOVE INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA AFTER 5 PM.

WIND AND FOG...
WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 WILL DEVELOP BY LATER
THIS AFTERNOON OVER THE REGION...THEN DIMINISH AFTER MIDNIGHT ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE
POSSIBLE ONCE AGAIN ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN SOUTHEASTERN SOUTH DAKOTA
AFTER 3 PM...AND IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER
5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:35 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton25 min
Sep 15, 10:51 PM CDTFlash Flood WarningFSDYankton114 min
Sep 16, 1:37 AM CDTFlash Flood WarningFSDYankton83 min
Sep 16, 4:35 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more13 hr
Sep 16, 3:03 PM CDTSevere Thunderstorm WarningFSDHutchinson27 min
Sep 16, 3:46 PM CDTTornado WarningFSDHanson, McCook29 min
Sep 16, 4:12 PM CDTTornado WarningFSDMcCook, Minnehaha48 min
Sep 16, 4:32 PM CDTTornado WarningFSDLake, Moody43 min
Sep 16, 4:40 PM CDTSevere Thunderstorm WarningFSDBrule35 min
Sep 16, 4:48 PM CDTTornado WarningFSDBrookings42 min
Sep 16, 4:52 PM CDTTornado WarningFSDCharles Mix, Gregory38 min
Sep 16, 5:08 PM CDTSevere Thunderstorm WarningFSDMcCook37 min
Sep 16, 5:15 PM CDTTornado WarningFSDAurora, Brule, Jerauld45 min
Sep 16, 5:18 PM CDTTornado WarningFSDMoody42 min
Sep 16, 5:23 PM CDTTornado WarningFSDCharles Mix, Douglas37 min
Sep 16, 5:33 PM CDTTornado WarningFSDHutchinson28 min
Sep 16, 5:37 PM CDTSevere Thunderstorm WarningFSDLake26 min
Sep 16, 5:44 PM CDTTornado WarningFSDSanborn31 min
Sep 16, 5:49 PM CDTSevere Thunderstorm WarningFSDHanson, McCook56 min
Sep 16, 5:52 PM CDTSevere Thunderstorm WarningFSDMoody23 min
Sep 16, 6:08 PM CDTTornado WarningFSDMoody37 min
Sep 16, 6:10 PM CDTTornado WarningFSDBeadle, Kingsbury50 min
Sep 16, 6:12 PM CDTTornado WarningFSDMcCook33 min
Sep 16, 6:27 PM CDTSevere Thunderstorm WarningFSDLake33 min
Sep 16, 6:58 PM CDTTornado WarningFSDKingsbury17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.